NMA: Nonprescription Medicines Academy

Study Finds No Causal Link Between Orlistat Use and Acute Liver Injury

May 29th, 2013

The results of a self-controlled case series study—in which each participant acts as his or her own control—suggest that the increased risk of liver injury linked to the start of orlistat treatment may reflect changes in health status associated with the decision to begin treatment rather than any causal effect of the drug.

The study included 94,695 patients registered in the United Kingdom Clinical Practice Research Datalink. All of the patients had received at least one prescription for orlistat between 1999 and 2011. A total of 988 cases of acute liver injury were identified among these patients, with 335 confirmed as definite cases and 653 as probable cases. For all cases, an increased incidence of liver injury was detected during the 90-day period before orlistat therapy was initiated (incidence rate ratio, 1.50; 95% CI, 1.10–2.06). The risk of liver injury was more than doubled during the first 30 days of treatment (incidence rate ratio, 2.21; 95% CI, 1.43–3.42) but returned to baseline levels with prolonged treatment. When the risk during the first 90 days of treatment was compared with the risk during the 90-day period before orlistat therapy was initiated, the incidence of liver injury was not increased (incidence rate ratio, 1.02; 95% CI, 0.67–1.56). The incidence of liver injury also was similar during the shorter period of 30 days before and after a first prescription for orlistat (incidence rate ratio, 1.11; 95% CI, 0.59–2.06).

The authors speculated that the decision to initiate orlistat therapy might be a response to changes in obesity-related health problems, which could include symptoms related to underlying liver disease (a common complication of obesity). If investigation of such symptoms had yielded a relevant clinical code indicating a possible idiopathic hepatic event, evidence of abnormal liver function test results, or a hospital referral related to a hepatic event, the patient could have qualified as an acute livery injury case in this study.

BMJ. 2013 Apr 12;346:f1936.